6 questions nurses should ask every elderly patient
Learn their drug regimens and to avoid fatal interactions or overdoses.
Omissions of medications taken by older patients can be life-threatening for patients in your ED, warns Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph's Hospital in St. Paul, MN. Ask these questions when taking an elder patient's medication history:
1. What over-the-counter medications, herbals, vitamins, and supplements do you take?
Drugs such as laxatives, antacids, antihistamines, nonsteroidal anti-inflammatory drugs, decongestants, and diuretics may affect the absorption and efficacy of other drugs, or cause dangerous drug interactions and side effects, warns Amanda Person, RN, MSN, an ED nurse at Methodist Healthcare North in Memphis, TN.
2. How much, how often, and when do you take your medications? "Don't assume that patients take their prescriptions as indicated on the bottle," says Person.
Older patients might take the first few samples given by their primary care physician and never fill the prescription, as the drugs are too expensive. "With the financial crunches out there, we find many of our older patients will scrimp on their meds. They take them less often or if they feel they 'need' them," says Somes. "We can't assume they are taking their drugs correctly and often end up doing drug levels to determine if the patient is 'therapeutic' with whatever med they are taking."
3. What do you take each medication for?
"When patients are unclear about drug indication or dosage, medicines may be taken symptomatically, and excessive or subtherapeutic amounts may be consumed," says Person. "Further inquiry with elderly clients gives the opportunity for the nurse to identify education needs and provide potentially life-saving intervention."
4. Have you supplemented pain control medications with alcohol, or other drugs?
"This is not unreasonable. Asking about cocaine and 'meth' is becoming important as the baby boomers age," says Somes.
5. How much ibuprofen are you taking?
Ibuprofen is "one of those drugs we really need to check about" because it is found in so many combinations in over-the-counter medications taken by older adults, Somes says.
If toradol is given in the ED, this can lead to renal and hepatic failure in the older adult, especially if administered in the "routine" amount and on top of the ibuprofen or other nonsteroidal anti-inflammatory drugs the patient is taking, warns Somes.
6. Do you have any transdermal patches?"We are seeing more and more patients with fentanyl patches, and many patients don't tell us about them," says Somes. "If I had my way, they would make all medication patches lime green, so nurses can see them. All too often, the clear patch is easy to miss."
—Gary Evans, editor
1. Burton DC, Edwards JR, Horan TC, et al. Methicillin-Resistant Staphylococcus aureus Central Line-Associated Bloodstream Infections in US Intensive Care Units, 1997-2007 JAMA. 2009;301(7):727-736. Available at: http://jama.ama-assn.org
This story was adapted from one originally published by AHC Media LLC (800-688-2421).